When chemotherapy affects the cells lining the intestine, it can cause diarrhea (watery or loose stools). If you have diarrhea that continues for more than 24 hours, or if you have pain and cramping along with the diarrhea, call your doctor. In severe cases, the doctor may prescribe a medicine to control the diarrhea. If diarrhea persists, you may need intravenous (IV) fluids to replace the water and nutrients you have lost. Often these fluids are given as an outpatient and do not require hospitalization. Do not take any over-the-counter medicines for diarrhea without asking your doctor.
How can I help control diarrhea?
- Drink plenty of fluids. This will help replace those you have lost through diarrhea. Mild, clear liquids, such as water, clear broth, sports drinks such as Gatorade, or ginger ale, are best. If these drinks make you more thirsty or nauseous, try diluting them with water. Drink slowly and make sure drinks are at room temperature. Let carbonated drinks lose their fizz before you drink them.
- Eat small amounts of food throughout the day instead of three large meals.
- Unless your doctor has told you otherwise, eat potassium-rich foods. Diarrhea can cause you to lose this important mineral. Bananas, oranges, potatoes, and peach and apricot nectars are good sources of potassium.
- Ask your doctor if you should try a clear liquid diet to give your bowels time to rest. A clear liquid diet does not provide all the nutrients you need, so do not follow one for more than 3 to 5 days.
- Eat low-fiber foods. Low-fiber foods include white bread, white rice or noodles, creamed cereals, ripe bananas, canned or cooked fruit without skins, cottage cheese, yogurt without seeds, eggs, mashed or baked potatoes without the skin, pureed vegetables, chicken, or turkey without the skin, and fish.
- Avoid high-fiber foods, which can lead to diarrhea and cramping. High-fiber foods include whole grain breads and cereals, raw vegetables, beans, nuts, seeds, popcorn, and fresh and dried fruit.
- Avoid hot or very cold liquids, which can make diarrhea worse.
- Avoid coffee, tea with caffeine, alcohol, and sweets. Stay away from fried, greasy, or highly spiced foods, too. They are irritating and can cause diarrhea and cramping.
- Avoid milk and milk products, including ice cream, if they make your diarrhea worse.
Some anticancer medicines, pain medicines, and other medicines can cause constipation. It can also occur if you are less active or if your diet lacks enough fluid or fiber. If you have not had a bowel movement for more than a day or two, call your doctor, who may suggest taking a laxative or stool softener. Do not take these measures without checking with your doctor, especially if your white blood cell count or platelets are low.
What can I do about constipation?
- Drink plenty of fluids to help loosen the bowels. If you do not have mouth sores, try warm and hot fluids, including water, which work especially well.
- Check with your doctor to see if you can increase the fiber in your diet (there are certain kinds of cancer and certain side effects you may have for which a high-fiber diet is not recommended). High fiber foods include bran, whole-wheat breads and cereals, raw or cooked vegetables, fresh and dried fruit, nuts, and popcorn.
- Get some exercise every day. Go for a walk or you may want to try a more structured exercise program. Talk to your doctor about the amount and type of exercise that is right for you.
For more information about cancer therapy side effects, and coping with them, please read the "Chemotherapy and Cancer Treatment, Coping with Side Effects" article.
SOURCE: National Cancer Institute (www.cancer.gov)